Alert archive / Kentucky / Flash Flood Warnings in 2019
Flash Flood Warning 16, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 3, 2019, 1:30 PM EDT for Pulaski County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2019, 1:30 PM EDT (17:30 UTC)
- Expired
- Jul 3, 2019, 4:01 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Pulaski County, KY
The radar
The Jackson,KY radar (KJKL), 125 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1129 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
163
WGUS53 KJKL 031730
FFWJKL
KYC199-032130-
/O.NEW.KJKL.FF.W.0016.190703T1730Z-190703T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
130 PM EDT Wed Jul 3 2019
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Central Pulaski County in south central Kentucky...
* Until 530 PM EDT.
* At 129 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar estimates indicate that
between 1 and 2 inches of rain have already fallen and up to an
additional inch of rain is expected over the next hour. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Somerset, Science Hill and Hogue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3714 8453 3710 8458 3713 8471 3719 8471
3719 8459
$$
RAY2 follow-up statements
879
WGUS73 KJKL 031817
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
217 PM EDT Wed Jul 3 2019
KYC199-032130-
/O.CON.KJKL.FF.W.0016.000000T0000Z-190703T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski KY-
217 PM EDT Wed Jul 3 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR
CENTRAL PULASKI COUNTY...
At 214 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain had exited the warned area. However, additional thunderstorms
are developing and are expected to move back into the area over the
next hour. Radar estimates and observing stations indicate that
around 2 inches of rain have fallen over portions of the area. With
additional storms moving into the area, flash flooding is expected
to begin shortly.
Some locations that will experience flooding include...
Somerset, Science Hill and Hogue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3714 8453 3710 8458 3713 8471 3719 8471
3719 8459
$$
RAY104
WGUS73 KJKL 032001
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
401 PM EDT Wed Jul 3 2019
KYC199-032009-
/O.CAN.KJKL.FF.W.0016.000000T0000Z-190703T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski KY-
401 PM EDT Wed Jul 3 2019
...THE FLASH FLOOD WARNING FOR CENTRAL PULASKI COUNTY IS CANCELLED...
At 345 PM EDT, Pulaski County Dispatch reported that there was no
ongoing flash flooding. In addition, the heavy rain has ended.
Therefore, flooding is no longer expected to pose a threat. Please
continue to heed any remaining road closures.
LAT...LON 3714 8453 3710 8458 3713 8471 3719 8471
3719 8459
$$
RAYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 11:15 AM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 3, 11:15 AM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 1115 AM EDT Wed Jul 3 2019 .UPDATE... Issued at 1115 AM EDT WED JUL 3 2019 14z sfc shows high pressure in place over the area but once again this is ineffectual in preventing morning convection and likely will not stand in the way of additional activity this afternoon. In fact the SPC has outlined the northern 2/3rds for a marginal risk of similar storms to yesterday that saw sporadic wind damage and flooding rains. The timing and extent of the PoPs and QPF have been adjusted per the latest CAMs and current radar trends. The main threats have been highlighted in the HWO and messaged in the social media posts. Otherwise, temperatures are in the upper 70s and lower 80s - outside of the rain cooled spots in the east and far south. Dewpoints, meanwhile, remain quite elevated in the lower 70s - sure to add fuel to any of the renewed storms this afternoon. The fog has dissipated now with winds generally light out of the southwest. For this updated, in addition to the PoP and QPF adjustments have touched up the sky cover and added in the latest T/Td obs and trends. These updated grids have been sent to the NDFD and web servers along with a freshened set of zones. UPDATE Issued at 646 AM EDT WED JUL 3 2019 Did a quick update mainly to adjust PoPs this morning based on current radar trends. Been monitoring some shower and storm activity to the north in Ohio and also in West Virginia. Some shower activity has already begun near Elliot County, but outflow looks to be on the way from Ohio. Expecting this to enter our northern counties in the next hour or so and with it, an increase in shower and storm activity. There has been some lightning in these storms in OH and WV as well, so went ahead and introduced thunder into the forecast for this morning, mainly in the northeast. Also ingested the latest observations and blended them into the morning hours. Current temperatures range from the mid to upper 60s. Highs today are expected to reach the upper 80s. A new ZFP was sent. Updates have been sent to NDFD and to the web. && .SHORT TERM...(Today through Thursday) Issued at 358 AM EDT WED JUL 3 2019 Some high clouds continue to progress over eastern Kentucky late tonight, with patchy valley fog in the east and southeast as well. Clouds are likely to increase into the morning as shower chances increase, but any fog will dissipate by 13Z. Current temperatures range between the middle 60s in the far eastern valleys to around 70 degrees in west-central Kentucky. With dew points in the upper 60s to around 70 as well as increasing cloud cover, not expecting temperatures to decrease much more through dawn. Current surface analysis shows high pressure off to the east and southeast of the Commonwealth. An upper level ridge has also persisted over the southeastern CONUS. However, this ridge will begin to break down today and progress eastward as a few shortwaves make their way towards the Ohio Valley. The ridge will eventually be located over the east coast, with the shortwave troughs over the Ohio Valley, by Thursday afternoon. Meanwhile, surface high pressure will continue to have a firm hold just to the southeast of Kentucky through the short term period. This overall pattern will give way to daily chances for afternoon/evening showers and thunderstorms. MUCAPE values range between 2500 and around 3500 J/kg today across eastern Kentucky. Instability values in general look a bit less tomorrow according to the NAM and GFS, but will range between 2000 and 3000 J/kg. However, with the added forcing of shortwave troughs passing over the Ohio Valley Thursday, an increase in PoPs is likely, and perhaps even thunderstorm activity, into and through the afternoon. For both tonight and into Thursday evening, storm chances are then expected to dwindle into the overnight hours with the loss of daytime heating, as is typical of a summertime pattern. As for temperatures through the short term, highs will continue to be just above normal today and Thursday with values in the upper 80s. Lows will follow suit, being in the upper 60s to around 70 degrees. .LONG TERM...(Thursday night through Tuesday) Issued at 356 AM EDT WED JUL 3 2019 The models have maintained good agreement regarding an upper level ridge that will build in across the lower Mississippi Valley and southern Plains through Friday. This ridge center will then meander further southwest this weekend, as short wave energy moves along the U.S./Canadian border, establishing broader troughing east of the Mississippi River through Monday. By next Tuesday, the ridge will begin to nudge back to the north, with recovering heights across the Ohio and Tennessee valleys. Increasingly unsettled conditions will be on tap across eastern Kentucky through Saturday, as we become more under the influence of troughing aloft, and a surface cold front approaches from the northwest. The greatest overall chance for showers and thunderstorms will come on Saturday, as the surface front moves into eastern Kentucky. Good chance to likely PoPs will linger in our southeast into Sunday, as the front only gradually exits. Generally drier weather is expected into early next week, as modest surface high pressure builds in across the Ohio Valley, and heights recover aloft. Have stayed under the blended guidance for PoPs for Monday and Tuesday, with Tuesday looking like the overall drier of the two days. Heat and humidity will also persist across our area through the period. Highs will average in the mid to upper 80s through Monday, before approaching the 90 degree mark once again by Tuesday. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) ISSUED AT 722 AM EDT WED JUL 3 2019 Patchy valley fog has affected many of the TAF sites this morning. Some sites have actually reported dense fog in the last hour. However, the fog is expected to dissipate around 13Z. The main concern today will be showers and storms. Some activity has already begun in northeast Kentucky this morning, but expecting a ramp up in activity by the afternoon with daytime heating. Included mention of VCSH for all TAF sites into the afternoon. Uncertainty still remains in the timing and which TAF sites would be affected by storms; therefore, did not mention VCTS for now. Will continue to monitor this during the day for any changes. With the loss of daytime heating tonight, showers and storms are likely to decrease for the overnight. Winds, outside of any storms, will generally be light and variable through the period. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...CGAL LONG TERM...GEOGERIAN AVIATION...CGAL
Hazardous weather outlook, Jul 3, 4:07 AM EDT, 9 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 407 AM EDT Wed Jul 3 2019 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 407 AM EDT Wed Jul 3 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms will be possible, mainly this afternoon and evening. Some storms could produce locally heavy rainfall as well as gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible at times from Thursday through Monday, with the highest chances occurring into the weekend. In general, the most likely times for thunderstorms will be during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CGAL/GEOGERIAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:44 PM EDT | Special Weather Statement | JKL | Breathitt, Magoffin, Morgan, Wolfe | 46 min |
| Jul 3, 1:22 PM EDT | Areal Flood Advisory | JKL | Pulaski | 3 hr |
| Jul 3, 2:08 PM EDT | Special Weather Statement | JKL | Breathitt | 37 min |
| Jul 3, 2:12 PM EDT | Special Weather Statement | JKL | Bath | 48 min |
| Jul 3, 2:24 PM EDT | Special Weather Statement | JKL | Jackson | 51 min |
| Jul 3, 2:37 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Owsley | 42 min |
| Jul 3, 2:50 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 40 min |
| Jul 3, 2:55 PM EDT | Special Weather Statement | JKL | Montgomery | 35 min |
| Jul 3, 3:03 PM EDT | Special Weather Statement | JKL | Owsley | 42 min |
| Jul 3, 3:13 PM EDT | Areal Flood Advisory | JKL | Bath, Montgomery | 3 hr |
| Jul 3, 3:15 PM EDT | Areal Flood Advisory | JKL | Breathitt, Owsley | 91 min |
| Jul 3, 3:26 PM EDT | Special Weather Statement | JKL | Rowan | 49 min |
| Jul 3, 3:51 PM EDT | Special Weather Statement | JKL | Morgan | 39 min |
| Jul 3, 6:20 PM EDT | Special Weather Statement | JKL | Perry | 25 min |
| Jul 3, 6:33 PM EDT | Special Weather Statement | JKL | Pulaski | 27 min |
| Jul 3, 7:35 PM EDT | Special Weather Statement | JKL | Owsley | 25 min |
| Jul 3, 7:49 PM EDT | Special Weather Statement | JKL | Owsley | 26 min |
Nearby
Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.